Georgia, 2016

Hail and Damaging Winds in Georgia, June 17, 2016

June 17, 2016 · NWS FFC · 43 events in 32 counties and zones

S. combined with a cold front moving south across the state resulted in widespread severe thunderstorms across North and Central Georgia during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$583,000
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deepening upper-level trough over the southeastern U.S. combined with a cold front moving south across the state resulted in widespread severe thunderstorms across North and Central Georgia during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 17, 11:45 AM EST, 20 minutes earlier.

Area forecast discussion, Jun 17, 11:45 AM EST, 20 minutes before
Area Forecast Discussion...Update for Aviation
National Weather Service Peachtree City GA
1245 PM EDT FRI JUN 17 2016

.Update...
Have updated pops to account for developing convection. Otherwise no
changes.

41

.PREV DISCUSSION... /Issued 347 AM EDT FRI JUN 17 2016/

SHORT TERM /Today through Saturday/...
Potentially active convective day on tap for much of the outlook
area.

A frontal boundary currently stretches from coastal North Carolina
back through central Tennessee. This boundary is progged to move
slowly south today. Scattered showers and thunderstorms are expected
to develop along and south of the boundary this afternoon. Strong
thunderstorms are likely...with a few severe thunderstorms possible.

Regional radar loop continues to show isolated showers and
thunderstorms moving SE in the flow early this morning. Most of
the activity has weakened as it approaches northern Georgia, but
cannot rule out a strong thunderstorm early this morning,
especially across far NE Georgia.

The hi-res models were in a little better agreement last
evening...and have begun to diverge a bit early this morning.
Overall, convective initiation should be around 16Z today and this
is pretty consistent among the HRRR and local runs of the ARW and
WRF. However, all of the hi-res models are developing convection in
different areas. The HRRR seems to develop convection along the
frontal boundary this afternoon. The ARW/WRF may actually be picking
up on the complex currently developing across southern MO...and
possibly firing convection on its outflow later this afternoon. The
ARW/WRF were developing convection more along the front in earlier
runs. Not very confident on which solution will actually play out,
so have kept pops in the chance range. Pops could later be adjusted
to accommodate any complexes approaching from the northwest or
clusters along the front.

The atmosphere remains very moist and unstable...so any
thunderstorms that develop will definitely have enough available
energy to become strong and/or severe. Flow aloft remains 25kt or
less and with PWATS between 1.5 and 2 inches, locally heavy rainfall
will definitely occur. Afternoon forecast soundings show a fairly
decent inverted-v structure with unidirectional flow...so damaging
wind gusts should the primary mode of severe weather. However, with
a 500mb trough swinging through the area this afternoon, this may
lead to a steepening of mid level lapse rates, increasing the
potential for large hail.

One more hot day on tap for the CWFA before temps return to more
normal values. High temps outside of mountains will be in the
90s...with middle to upper 90s possible in the southeast. However,
values may end up being tempered a bit, especially if precip
develops early in the afternoon. Temps on Saturday will mostly be
in the 80s...outside of the higher terrain.

Todays frontal boundary is progged to settle across south Georgia
or the Florida panhandle by late tonight or early Saturday. A drier
airmass will settle across the area north of the old boundary.
Models have been progging these frontal boundaries to make it much
further south than they have been lately, so the front may struggle
to push completely out of the CWFA.

NListemaa

LONG TERM /Saturday Night through Thursday/...
The last of the precip chances will be exiting or have exited
the area to start the long term as high pressure builds over
the area. The forecast will remain dry into Tuesday as a high
pressure pattern dominates most of this timeframe.

A surface trough ahead of an approaching cold front will affect
mainly N GA Tuesday night with the chance for showers and
thunderstorms and the chance for showers and storms will affect
N and central GA Wednesday into Thursday as an upper trough
moves across the area with the front moving into the area.

Temperatures will start out below normal but return to near or
slightly above normal Monday afternoon and beyond.

BDL

&&

.AVIATION...
18Z Update...
Convection should continue to develop on a southward sinking
boundary this afternoon and evening...affecting most of the taf
sites. Some storms expected to be severe.

Winds should remain on the west side through today and frequent
gusts to around 20kt are likely. Models are progging a wind shift
to the east overnight behind the front, increasing the potential
for a bkn deck of stratus overnight.

//ATL Confidence...12Z Update...
Medium confidence all elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          95  68  83  60 /  20  10  10   0
Atlanta         92  70  83  64 /  40  10  10   0
Blairsville     85  62  81  57 /  10  10  10   0
Cartersville    91  68  85  62 /  30   5  10   0
Columbus        94  73  87  67 /  40  20  10   5
Gainesville     90  68  80  62 /  20  10  10   0
Macon           97  71  85  63 /  40  20  10   5
Rome            92  68  87  62 /  20   5  10   0
Peachtree City  93  69  84  61 /  40  10  10   0
Vidalia         97  72  84  64 /  40  30  20   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 17, 10:00 AM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT FRI JUN 17 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1100 AM EDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND
CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND
PORTIONS OF NORTH GEORGIA THIS AFTERNOON AND EVENING.

WEATHER HAZARDS EXPECTED...

DAMAGING WINDS...HAIL...FREQUENT LIGHTNING AND HEAVY RAIN CAN BE
EXPECTED WITH ANY SEVERE THUNDERSTORMS.

THE BEST TIME FOR THUNDERSTORMS WILL BE FROM MID AFTERNOON THROUGH
THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE OVER
PORTIONS OF CENTRAL GEORGIA ON SATURDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED...BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 17, 11:24 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1224 PM EDT FRI JUN 17 2016

GAZ019>021-030>032-171700-
COBB GA-PAULDING GA-BARTOW GA-CHEROKEE GA-POLK GA-FLOYD GA-
1224 PM EDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COBB...NORTHERN
PAULDING...BARTOW...WESTERN CHEROKEE...NORTHEASTERN POLK AND
SOUTHEASTERN FLOYD COUNTIES UNTIL 100 PM EDT...

AT 1222 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
KINGSTON TO WHITE...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF LIGHT...
           UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD NOT BE
           USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
MARIETTA...ROME...CANTON...CARTERSVILLE...DALLAS...KENNESAW...
WOODSTOCK...ACWORTH...HOLLY SPRINGS...ADAIRSVILLE...ROCKMART...
EUHARLEE...EMERSON...ARAGON...WHITE...WALESKA...KINGSTON...
BRASWELL...TAYLORSVILLE AND SHANNON.

LAT...LON 3440 8504 3438 8499 3440 8498 3438 8497
      3440 8495 3440 8461 3411 8442 3405 8442
      3400 8439 3388 8495 3426 8519
TIME...MOT...LOC 1622Z 328DEG 19KT 3424 8503 3430 8473

The radar

The Atlanta radar (KFFC), 88 km away, was scanning. The volume nearest the first event began at 17:05 UTC.

Open the radar archive at this moment

Event by event

38 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
June 17, 12:05 PM EST to 12:25 PM EST
Where
Cherokee County, 0.83 mi ENE of Victoria to 1.89 mi S of Hickory Flat
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
34.154, -84.586

The Cherokee County Emergency Manager reported trees and power lines blown down across the southern portion of the county. Locations include around Shelter Cove and Port Victoria Way; around South Holly Springs Road and Blaylock Drive; and around Vaughn Road and Little Road.

Hail, Cherokee

When
June 17, 12:10 PM EST to 12:15 PM EST
Where
Cherokee County, 2.94 mi WSW of South Canton
Measured
1 in hail
Reported by
Public
Coordinates
34.210, -84.530

The public reported quarter size hail around Canton.

Thunderstorm Wind, Cobb

When
June 17, 12:30 PM EST to 12:40 PM EST
Where
Cobb County, 2.76 mi SE of Marietta Camp Ground
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.945, -84.482

The public reported several large tree limbs and one large maple tree blown down around Roswell Road and Little Road.

Thunderstorm Wind, Paulding

When
June 17, 12:30 PM EST to 12:35 PM EST
Where
Paulding County, 1.74 mi E of Mill Creek Station
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.978, -84.740

The Paulding County 911 center reported a tree blown down in the vicinity of Due West Road and Roswell Road.

Thunderstorm Wind, Fulton

When
June 17, 12:30 PM EST to 12:40 PM EST
Where
Fulton County, 0.83 mi S of Bolton
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
33.808, -84.472

The public reported trees and power lines blown down at Peyton Road N.W. and Hollywood Road N.W. One tree fell on a car, however no injuries were reported. Large limbs were blown down throughout the Riverside neighborhood in this vicinity.

Hail, Gwinnett

When
June 17, 12:45 PM EST to 12:50 PM EST
Where
Gwinnett County, 2.69 mi WNW of Lawrenceville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.963, -84.024

An amateur radio operator reported quarter sized hail on Highway 316 between Highway 120 and Collins Hill Road.

Thunderstorm Wind, Floyd

When
June 17, 12:45 PM EST to 12:55 PM EST
Where
Floyd County, 0.63 mi W of Forrestville
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.270, -85.161

The Floyd County Emergency Manager reported a tree blown down on a fence on Blossom Hill in Rome.

Thunderstorm Wind, Gwinnett

When
June 17, 12:45 PM EST to 12:55 PM EST
Where
Gwinnett County, 1.04 mi NW of Gloster
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
33.911, -84.083

An amateur radio operator reported trees and power lines blown down on Bethesda Church Road north of the Ronald Reagan Parkway.

Thunderstorm Wind, Polk

When
June 17, 1:10 PM EST to 1:15 PM EST
Where
Polk County, 2.15 mi NNE of Fish
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.050, -85.270

The Polk County Emergency Manager reported several trees blown down north of the city of Cedartown.

Thunderstorm Wind, Rockdale

When
June 17, 1:20 PM EST to 1:30 PM EST
Where
Rockdale County, 2.15 mi NNE of Honey Creek to 1.93 mi S of Conyers
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.630, -84.040

The Rockdale County Emergency Manager reported trees and power lines blown down along Highway 138 at Ebenezer Road and at Flat Shoals Road.

Hail, Polk

When
June 17, 1:30 PM EST to 1:40 PM EST
Where
Polk County, 0.9 mi NE of Brewers
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.010, -85.090

An amateur radio operator reported nickel size hail west of Rockmart.

Thunderstorm Wind, Polk

When
June 17, 1:38 PM EST to 1:55 PM EST
Where
Polk County, 0.9 mi NE of Hematite
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.060, -85.360

The Polk County Emergency Manager reported several trees blown down south of the town of Cave Spring.

Thunderstorm Wind, Carroll

When
June 17, 1:55 PM EST to 2:10 PM EST
Where
Carroll County, 1.86 mi ESE of Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.570, -85.050

The Carroll County Emergency Manager reported several trees blown down near the Douglas County line.

Thunderstorm Wind, Newton

When
June 17, 1:55 PM EST to 2:10 PM EST
Where
Newton County, 1.42 mi SW of Stewart to 1.48 mi ENE of Stewart
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
33.405, -83.886

The Newton County Emergency Manager reported numerous trees blown down along Highway 36 from Highway 162 to Highway 212.

Thunderstorm Wind, Douglas

When
June 17, 2:00 PM EST to 2:15 PM EST
Where
Douglas County, 0.35 mi SE of Mc Whorter
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
33.616, -84.826

The Douglas County Emergency Manager reported several trees and power lines blown down in the southern portion of the county around Highway 166 and Phillips Mill Road.

Thunderstorm Wind, Polk

When
June 17, 2:00 PM EST to 2:15 PM EST
Where
Polk County, 0.65 mi NNW of Fish
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.029, -85.282

The Polk County Emergency Manager reported several trees blown down north of the city of Cedartown.

Thunderstorm Wind, Butts

When
June 17, 2:05 PM EST to 2:25 PM EST
Where
Butts County, 0.9 mi NE of Worthville to 0.49 mi S of Indian Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
33.390, -83.920

The Butts County Emergency Manager reported several trees blown down across the county from northern half into the southeastern portion.

Thunderstorm Wind, Putnam

When
June 17, 2:25 PM EST to 2:45 PM EST
Where
Putnam County, 0.5 mi NW of Eatonton to 2.6 mi ENE of Flat Rock
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
33.325, -83.386

The Eatonton Messenger newspaper reported numerous trees and power lines blown down across the county. Some locations include on East Walnut Street in Eatonton; off of Milledgeville Road where a large branch severely damaged an automobile; Pea Ridge Road; Martin Luther King Jr. Drive; Oconee Springs Road; and Scuffleboro Road.

Thunderstorm Wind, Baldwin

When
June 17, 2:45 PM EST to 3:00 PM EST
Where
Baldwin County, 3.21 mi WSW of Milledgeville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Newspaper
Coordinates
33.130, -83.280

A local newspaper reported several trees and power lines blown down across the northern portion of the county.

Thunderstorm Wind, Jones

When
June 17, 2:55 PM EST to 3:10 PM EST
Where
Jones County, 0.61 mi NNW of Bradley to 1.27 mi WSW of Haddock
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.057, -83.576

The Jones County Emergency Manager reported several trees blown down from near Round Oak to near Haddock.

Thunderstorm Wind, Pike

When
June 17, 2:55 PM EST to 3:25 PM EST
Where
Pike County, 0.58 mi E of Zebulon to 2.1 mi SE of Weaver
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.100, -84.340

The Pike County Emergency Manager reported numerous, over 50, trees blown down across the eastern portion of the county from around Zebulon to Meansville and the Lamar County line. Damage was reported along and between Highways 18 and 109.

Thunderstorm Wind, Carroll

When
June 17, 3:00 PM EST to 3:30 PM EST
Where
Carroll County, 2.01 mi NW of Tyus to 1.86 mi ESE of Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.492, -85.222

The Carroll County Emergency Manager reported numerous trees blown down from between Bowden and Tyus to southeast of Carrollton.

Thunderstorm Wind, Heard

When
June 17, 3:15 PM EST to 3:30 PM EST
Where
Heard County, 1.34 mi ESE of Ephesus to 1.52 mi NW of Riverside
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
911 Call Center
Coordinates
33.390, -85.250

The Heard County 911 center reported numerous trees blown down across the northern portion of the county.

Thunderstorm Wind, Glascock

When
June 17, 3:15 PM EST to 3:30 PM EST
Where
Glascock County, 1.4 mi S of Blume
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
33.230, -82.647

The Glascock County 911 center reported numerous trees and power lines blown down across the county.

Hail, Heard

When
June 17, 3:25 PM EST to 3:30 PM EST
Where
Heard County, 1.34 mi ENE of Ephesus
Measured
1 in hail
Reported by
911 Call Center
Coordinates
33.410, -85.250

The Heard County 911 center reported quarter size hail in the northern portion of the county.

Thunderstorm Wind, Wilkinson

When
June 17, 3:30 PM EST to 3:45 PM EST
Where
Wilkinson County, Toomsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
32.830, -83.080

The Wilkinson County 911 center reported multiple trees and power lines blown down near Toomsboro.

Thunderstorm Wind, Haralson

When
June 17, 3:48 PM EST to 3:58 PM EST
Where
Haralson County, 0.9 mi SW of Old Tallapoosa
Measured
59 kt (68 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
33.740, -85.290

The Haralson County 911 center reported numerous trees blown down across the county.

Hail, Crawford

When
June 17, 3:50 PM EST to 3:55 PM EST
Where
Crawford County, 0.9 mi NW of Ceres
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.780, -84.040

A trained spotter reported quarter size hail.

Thunderstorm Wind, Crawford

When
June 17, 3:55 PM EST to 4:15 PM EST
Where
Crawford County, 0.62 mi SSW of Zenith to 6.3 mi NE of Lee Pope
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
32.611, -83.974

The Crawford County 911 center reported numerous trees and power lines blown down across the southeastern portion of the county along Taylors Mill Road, Jackson Road and Zenith Mill Road. Some trees fell on houses in the Taylors Mill area, however no injuries were reported.

Thunderstorm Wind, Troup

When
June 17, 4:10 PM EST to 4:40 PM EST
Where
Troup County, 0.53 mi SE of Lees Crossing to 2.34 mi NNE of West Pt
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
33.044, -85.044

The Troup County 911 center reported numerous trees blown down across the southern half of the county, some locations include Country Club Road and Givens Circle. A steeple was blown off of the Loyd Presbyterian Church on Glass Bridge Road and construction materials were blown across the road around Vernon and Gordon Streets.

Thunderstorm Wind, Laurens

When
June 17, 4:15 PM EST to 4:35 PM EST
Where
Laurens County, 0.94 mi WNW of Dexter to 1.08 mi ENE of Mayberry
Measured
50 kt (58 mph) estimated gust
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
32.434, -83.066

The Laurens County Emergency Manager reported numerous trees and power lines blown down in the Dexter, Harlow and Lowry areas.

Thunderstorm Wind, Troup

When
June 17, 4:25 PM EST to 4:35 PM EST
Where
Troup County, 0.67 mi ENE of West Pt
Measured
55 kt (63 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
32.874, -85.169

The Troup County Emergency Manager reported a large tree was blown down onto and destroyed a house in the 1200 block of East 8th Street in West Point. Seven people were inside the home at the time, six escaped without injury. A seven-month-old infant was crushed to death in his crib.

Thunderstorm Wind, Dodge

When
June 17, 4:45 PM EST to 5:10 PM EST
Where
Dodge County, 0.45 mi SSW of Chester to 0.17 mi SSE of Eastman
Measured
50 kt (58 mph) estimated gust
Property damage
$9,000
Reported by
911 Call Center
Coordinates
32.394, -83.153

The Dodge County 911 center reported trees and power lines blown down across the northern half of the county. locations include on Alabama Avenue and at the intersection of Wynne Street and Main Street in Chester, and around 5th Avenue at Oak Street and 9th Avenue at Eastman Street in Eastman.

Thunderstorm Wind, Treutlen

When
June 17, 4:45 PM EST to 5:05 PM EST
Where
Treutlen County, 3 mi SSE of Orianna to 1.24 mi SSE of Soperton Treu Co Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
32.430, -82.610

The Treutlen County 911 center reported numerous trees blown down across the county.

Thunderstorm Wind, Dooly

When
June 17, 4:55 PM EST to 5:10 PM EST
Where
Dooly County, 0.98 mi SSW of Unadilla
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
32.256, -83.733

The Dooly County 911 center reported a tree blown down at Cherry Street and Bogan Street in Unadilla.

Thunderstorm Wind, Montgomery

When
June 17, 5:25 PM EST to 5:40 PM EST
Where
Montgomery County, 0.95 mi NNE of Ailey
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.193, -82.563

The Montgomery County Emergency Manager reported numerous trees blown down across the county, including at the intersection of McGregor Street and Broad Street in Ailey.

Thunderstorm Wind, Wheeler

When
June 17, 5:30 PM EST to 5:45 PM EST
Where
Wheeler County, 7.29 mi NNW of Glenwood to 5.29 mi NNW of Glenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
32.280, -82.710

The Wheeler County 911 center reported numerous trees blown down around the intersection of Highways 46 and 19.

Thunderstorm Wind, Muscogee

When
June 17, 5:50 PM EST to 6:10 PM EST
Where
Muscogee County, 1.36 mi WNW of Avondale
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
32.460, -84.990

The Muscogee County 911 center reported numerous trees blown down around the county, especially in the Columbus area.

Thunderstorm Wind, Montgomery

When
June 17, 5:55 PM EST to 6:10 PM EST
Where
Montgomery County, 1.36 mi ESE of Mt Vernon to 1.72 mi NW of Uvalda
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
32.160, -82.580

The Montgomery County 911 center reported numerous trees blown down along Highway 221 south of Mt. Vernon.

Thunderstorm Wind, Telfair

When
June 17, 6:30 PM EST to 6:45 PM EST
Where
Telfair County, 0.61 mi WNW of Workmore
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
31.933, -82.940

The Telfair County 911 center reported several trees and power lines blown down.

Thunderstorm Wind, Stewart

When
June 17, 6:43 PM EST to 6:55 PM EST
Where
Stewart County, 0.91 mi NE of Richland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
32.090, -84.660

The Stewart County 911 center reported several trees blown down in the Richland area.

Thunderstorm Wind, Telfair

When
June 17, 7:15 PM EST to 7:20 PM EST
Where
Telfair County, 4.84 mi SSW of Scotland
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
31.983, -82.845

The Telfair County 911 center reported a tree blown down on Big Horse Creek Road at Cedar Park Road.

Thunderstorm Wind, Crisp

When
June 17, 7:55 PM EST to 8:15 PM EST
Where
Crisp County, 0.53 mi N of Cordele to 1.55 mi SSW of Cordele
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
31.978, -83.781

The Crisp County Sheriff's Department and the county Emergency Manager reported numerous trees and power lines blown down in the Cordele area. A falling tree destroyed a mobile home near the corner of Crisp Street and Church Street. Power lines were down along Farmers Market Road between Highway 41 and I-75. Numerous trees and power lines were down in the vicinity of the Crisp Regional Hospital with several homes and vehicles damaged or destroyed by falling trees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Troup2016-06-170MalePermanent HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649861, 649862, 649863, 649864, 650000, 649865, 649868, 649869, 649871, 649873, 649874, 649878, 649882, 649888, 649893, 649896, 649900, 649912, 649916, 649919, 649920, 649922, 649923, 649924, 649926, 649934, 649937, 649939, 650002, 649947, 649965, 650006, 649967, 649970, 649974, 649982, 649986, 649988, 649991, 649993, and more.